Jump to content
ACN Latitudes Forums

Recommended Posts

my dd 12 has mainly tics. Can anyone tell me if they have had success lowering tics by using intuniv? I know it is mainly used for adhd but how has it worked for lowering tics? I have read many past posts but most have used intuniv with other meds and my dd is not taking anything. Any info is appreciated.

Link to post
Share on other sites

my dd 12 has mainly tics. Can anyone tell me if they have had success lowering tics by using intuniv? I know it is mainly used for adhd but how has it worked for lowering tics? I have read many past posts but most have used intuniv with other meds and my dd is not taking anything. Any info is appreciated.

My DS was on it about a year several years ago. Seemed to work the first 6-8 months then effects wore off. Gained weight and just made him too tired. Falling asleep in class daily at 2pm for 1/2 hour to a hour. Had needless sleep study thinking he had narcolepsy! He did not...stopped Intuniv and daytime falling asleep went away. Intuniv is only approved by FDA for use for 12 weeks (I think)...check the manufacturer website. It has not been studied in children beyond that time which is just foolish. If indicated mainly for ADHD (which it is)...what child is only going to need ADHD "help" for 12 weeks????!!!! It did seem to help with tics and attention but the other side effects (for us) were not worth the gains. Have followed lots of posts and blogs with parents whose children were on Intuniv (long acting form Tenex) and results were all similar. Most abandoned it over time. Seems like folks have stayed with Tenex (short acting form) longer than Intuniv from my reading experiences. We have never tried Tenex.

 

Our Neuro is recommending Marinol for my DS tics (he s nearly 13). I have not agreed yet...thinking about trial this summer when school is out. I am a bit concerned with appetitie stimulating effects--further weight gain and sleepiness. My DS is chunky and does not need to gain anymore weight. Not obese (yet) but could head in that direction with any nudge. Neuro claims it has been a life changer for some of his chronic tic children. States they do not get "high" but the tics go away. My DS does not take anything for tics either...his are mainly vocal. Few motor tics. His tics don't seem to bother him as much as it they do others so I try to keep that in perspective. I am treating the child or others?? However, it does have an impact on his social abilities. He takes low dose SSRI (Zoloft) for minor anxiety/depression/OCD which has made a positive impact. Lamictal for underlying abnormal EEG which we are slowly weaning. That's it...a few vitamins.

 

Our children are similar in ages. Maybe Marinol is option for your DD also??

 

Good luck with whatever you decide...sorry, not to be more positive. That was our experience with Intuniv. :(

Link to post
Share on other sites

Our DS12 Started Intuniv around the start of the school year ... and it did help his tics ... he was having basically constant vocal and motor tics (head rolling, and a sort of grunting/snorting noise) we were concerned as he was starting a new school (middle school) and was ticcing badly. The intuniv did help. The head rolling stopped, the vocals were reduced ... he still had some vocal, and his motor switched to a less noticable tic ... we call in "banging" where he would basically punch himself in the hip ...

 

After Dentist he had a flare up of his old breathing tic ... constant deep breathing with a sighing noise, one of my least favorite of his tics ... that thankfully only lasted a few days ...

 

Recently his neck roll has come back, but milder and not as frequent ... his seasonal allergies are really acting up so hoping thats the reason and that theyll subside again ... wasn't aware of the diminishing effect with Intuniv, but I'll read up a bit more on it now.

 

DS has put on a little weight, he has a little gut now, he has always been as skinny a rail though ... not sure if its related, but its possible.

 

Didn't have too much trouble with sleepiness, probably was groggiest when he first started, but he was getting up at 630 for middle school for first time so it could have been that.

 

All in all I've been happy with it, as its made his middle school transition more manageable and the side effects have been minimal ... hopefully it continues to help, we're not really fond of meds at all, so we'd be reluctant to try others ...

 

Just started trying acupuncture ... he's done it once, more of a "warm up" session as he was very nervous about it ... and his allergies have been horrible, hopefully we get more of an indication of how much that will help after the next session or two.

 

-Jim

Link to post
Share on other sites
  • 4 years later...

Any new info on Intuniv? My son isn't currently taking any medication for his Tics but his doctor wants to try Intuniv for a few months. Once of my sons current and most frequent Tics is a cough, and he isn't sick. He has had it for about 2 1/2 months now. Any input will help... good, bad, side effects, etc.  Thanks!

Edited by capreva
Link to post
Share on other sites

Hi capreva --  as you probably know, Intuniv (guanfacine) is used to treat high blood pressure.

Links below show a 2017 study for which it was not better than placebo and the researchers did not recommend future study on it for a chronic tic disorder. The other link shows you potential side effects.   This is not to say that it can't help someone, but the evidence was not strong for recommending it.

FYI Latitudes.org is not against use of medications, I'm just sharing what recently came out about it. Hope that helps. (And welcome to the forums!)

Recent study suggested not useful for chronic tic including Tourette's

Side effects

 

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...